Maryland, 2020Flooding in Maryland, April 30, 2020
April 30, 2020 · NWS LWX · 2 events in 1 county or zone
A strong cold front along with high amounts of moisture led to locally heavy rainfall. The heavy rain led to isolated instances of flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front along with high amounts of moisture led to locally heavy rainfall. The heavy rain led to isolated instances of flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Apr 30, 9:12 AM EST, 2 hours 18 minutes earlier.
Area forecast discussion, Apr 30, 9:12 AM EST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1012 AM EDT Thu Apr 30 2020
.SYNOPSIS...
A strong cold front will cross the area early this evening.
Weak high pressure will build to our south heading into the
weekend, with another cold front approaching from the west
Sunday night.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
In terms of the rainfall, forecast mainly on track with no
substantive changes required. The leading edge of rainfall
approaching the Bay, with the back edge crossing the
Appalachians. The axis of heaviest rainfall approaching the I-95
corridor. Timing/amounts remain about the same. Widespread 1-2
inches expected with deep moisture (12Z LWX RAOB precipitable
water 1.36") and confluence feeding this system. High end total
around 3 inches likely, but with warm rain processes, its
always possible that a few locations may exceed the upper end
of the envelope.
The other hazardous element to address are the winds. Guidance
suggesting that a 50-60 kt low level jet will be developing over
the Delmarva today. The LWX 12Z RAOB indicates such winds
already present. The challenge will be, given saturation, how
efficient will the mixing be. Best estimation suggests not very.
However, model soundings for sites along the western shore do
have full mixing of around 45 kt less than 1000 ft off the
surface. That's hard to bet against, especially with a signal of
a fine line embedded within the rain shield. Have issued a Wind
Advisory to address this threat through 1800 UTC (2pm).
Extrapolation would take this feature onto the Eastern Shore by
then. Believe that the wind threat would largely be east of the
forecast area (ie: over the Eastern Shore) this afternoon.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
Rain will end by 00Z tonight with cloudy skies remaining. Fcst
for Fri has trended drier with closed low expected to track
farther south across srn VA. Most of the showers should remain
over central VA closer to the h5 low track, however, widespread
clouds and cool temperatures are expected. Dry conditions
expected Fri night through Sat night as upper level
convergence and sfc high pressure build over the region.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
High pressure situated over our region will slowly move off of the
eastern sea board on Sunday. A warm front is forecast to move to our
north on Sunday leading to the formation of a weak southerly flow.
Dew point temps are forecast to hover in the mid 40s Sunday morning
but slowly rise throughout the day. There will be a chance for some
showers with the warm front during the Sunday afternoon period but I
expected showers to be isolated in nature. Some guidance has a
chance of precip Sunday morning but I believe the threat will be
limited by low dewpoints and a westerly flow aloft. A progressive
surface low will move along the front and through our region. The
flow aloft is zonal in nature which suggest the low should move
quickly through our region Sunday evening. Both Ensembles and
deterministic models have a range of rain totals between a 0.25 and
0.75 inches of precipitation. The models all vary on where the main
axis will set up over our region Sunday evening. Since we are
expecting significant rain today, the already saturated ground could
lead to an isolated threat for flooding Sunday evening and into
Monday.
There is decent agreement that the surface low should move out of
our region by Monday morning. High pressure will build back over our
region through the middle parts of next from the northwest. Another
system moving eastward from central plains is forecast to drop just
south of our region. If this low shifts further northward, our
region could observe another round of rain on Tuesday and possible
Wednesday from multiple lows passing near our area. There remains a
lot of uncertainty on where these lows will move and how many lows
will form at this time. Any additional rainfall on already
saturated ground could lead to isolated instances of flooding.
&&
.AVIATION /14Z THURSDAY THROUGH MONDAY/...
IFR cigs expected today in mdt to hvy rain. Gusty srly winds
this morning diminishing in the afternoon from west to east.
MVFR cigs could linger through the night into Fri. Improving
conditions Fri night through Sat.
VFR conditions are expected for most of the day Sunday but a
progressive low will bring rain Sunday evening along with a chance
for subVFR conditions. VFR conditions should return Monday and into
Tuesday before another system potentially brings more precipitation
and subVFR conditions.
&&
.MARINE...
Gale Warning has been issued for today. Winds diminish below SCA
by midnight tonight. Possible SCA again Saturday.
Small Craft Advisories aren't likely at this time Sunday and
Monday.
&&
.TIDES/COASTAL FLOODING...
water level forecasts have been on track so far this morning.
Based on this performance (and observations) have added
Charles/King George to the Advisory for today and Harford (Havre
de Grace) to the Warning this PM. So, for the current tide cycle
moderate flooding adjacent to the northern Bay (due to water
piling in south flow) and minor flooding adjacent to the mid
Bay, lower tidal Potomac and DC/Alexandria.
The next challenge will be how quickly the water recedes. Still
have a couple of Watches in effect at sensitive locations
tonight/tomorrow due to this uncertainty. Hopefully will have a
better feel for that by early this afternoon. Do have an
Advisory for Calvert through Friday morning because of higher
confidence.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flood Watch through this evening for DCZ001.
Coastal Flood Watch from late tonight through Friday afternoon
for DCZ001.
Coastal Flood Advisory until 2 AM EDT Friday for DCZ001.
MD...Flood Watch until 2 PM EDT this afternoon for MDZ003-502.
Flood Watch through this evening for MDZ004>006-011-013-014-
016>018-503>508.
Coastal Flood Advisory until 1 AM EDT Friday for MDZ016.
Coastal Flood Watch from 6 PM EDT this evening through Friday
morning for MDZ017.
Wind Advisory until 2 PM EDT this afternoon for MDZ011-014-017-
018-508.
Coastal Flood Advisory until 6 PM EDT this evening for MDZ017.
Coastal Flood Advisory until noon EDT Friday for MDZ018.
Coastal Flood Warning until 11 PM EDT this evening for MDZ508.
Coastal Flood Warning until 6 PM EDT this evening for MDZ011-
014.
Coastal Flood Watch from 6 PM EDT this evening through late
tonight for MDZ014.
VA...Flood Watch until 2 PM EDT this afternoon for VAZ025>031-
036>040-503-504-507-508.
Flood Watch through this evening for VAZ050>057-501-502-505-
506.
Coastal Flood Advisory until 1 AM EDT Friday for VAZ057.
Coastal Flood Advisory until 2 AM EDT Friday for VAZ054.
WV...Flood Watch until 2 PM EDT this afternoon for WVZ050>053-055-
502-504>506.
MARINE...Small Craft Advisory from 6 PM this evening to midnight EDT
tonight for ANZ530>534-537>543.
Gale Warning until 6 PM EDT this evening for ANZ530>534-
537>543.
Small Craft Advisory until 6 PM EDT this evening for ANZ535-
536.
&&
SYNOPSIS...LFR
NEAR TERM...HTS
SHORT TERM...LFR
LONG TERM...JMG
AVIATION...LFR/JMG
MARINE...LFR/JMG
TIDES/COASTAL FLOODING...HTSHazardous weather outlook, Apr 30, 9:38 AM EST, 1 hour 52 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1038 AM EDT Thu Apr 30 2020
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-011445-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1038 AM EDT Thu Apr 30 2020
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...Today and Tonight
A Flood Watch is in effect until 10 PM this evening. Please
monitor the National Weather Service Baltimore Washington webpage
and the Advanced Hydrologic Prediction Service webpage for any
Flood Warnings that may be required.
A Coastal Flood Warning is in effect for high tide today in Anne
Arundel, Baltimore, and Harford Counties as well as the City of
Baltimore.
A Coastal Flood Watch is in effect tonight for Anne Arundel and
St. Mary's Counties as well as the District of Columbia.
A Wind Advisory is in effect into early afternoon along the
western shore of the Chesapeake Bay.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Coastal Flood Watches continue into Friday in the District of
Columbia.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time. Please forward
rainfall, flood, and wind reports to the National Weather Service.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-011445-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1038 AM EDT Thu Apr 30 2020
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...Today and Tonight
A Flood Watch continues until 2 PM this afternoon for areas along
and west of the Blue Ridge Mountains and until 10 PM this evening
for areas east of there. Please monitor the National Weather
Service Baltimore Washington webpage and the Advanced Hydrologic
Prediction Service webpage for any Flood Warnings that may be
required.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time. Please forward
rainfall, flood, and wind reports to the National Weather Service.
HTS
In the hours before
Local storm report, Apr 30, 8:42 AM EST, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
942 AM EDT THU APR 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0927 AM FLOOD CRIMORA 38.16N 78.84W
04/30/2020 AUGUSTA VA DEPT OF HIGHWAYS
CRIMORA STATION LANE FLOODED AND CLOSED NEAR US 340.
&&
EVENT NUMBER LWX2001092
JELocal storm report, Apr 30, 10:41 AM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1141 AM EDT THU APR 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1138 AM FLOOD BROADWAY 38.61N 78.80W
04/30/2020 ROCKINGHAM VA DEPT OF HIGHWAYS
MULTIPLE ROADS FLOODED AND CLOSED IN THE BROADWAY,
GENOA, AND COOTES STORE AREAS.
&&
EVENT NUMBER LWX2001093
JELocal storm report, Apr 30, 11:06 AM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1206 PM EDT THU APR 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1146 AM NON-TSTM WND DMG 1 SSW SOTTERLEY 38.36N 76.54W
04/30/2020 ST. MARYS MD DEPT OF HIGHWAYS
MARYLAND ROUTE 245 CLOSED DUE TO DOWNED TREE AND WIRES.
&&
EVENT NUMBER LWX2001094
KJPLocal storm report, Apr 30, 11:07 AM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1207 PM EDT THU APR 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1154 AM FLOOD 8 W STRASBURG 38.99N 78.51W
04/30/2020 SHENANDOAH VA DEPT OF HIGHWAYS
SEVERAL ROADS CLOSED DUE TO FLOODING IN THE ZEPP AREA.
&&
EVENT NUMBER LWX2001095
JELocal storm report, Apr 30, 11:19 AM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1219 PM EDT THU APR 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1144 AM NON-TSTM WND DMG 1 NNW WOLFSVILLE 39.58N 77.56W
04/30/2020 FREDERICK MD DEPT OF HIGHWAYS
MARYLAND ROUTE 17 CLOSED NEAR MARTIN ROAD DUE TO TREE
AND WIRES DOWN.
&&
EVENT NUMBER LWX2001096
KJPFlood, Frederick
- When
- April 30, 11:30 AM EST to 1:30 PM EST
- Where
- Frederick County, 0.53 mi E of Thurmont to 1.92 mi SSE of Motters
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 39.620, -77.410
Several roads were closed in Emmitsburg and Thurmont due to flooding.
Flood, Frederick
- When
- April 30, 6:30 PM EST to 11:59 PM EST
- Where
- Frederick County, 5.8 mi E of Emmitsburg to 6.17 mi E of Emmitsburg
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 39.702, -77.221
The water rose above minor flood stage along the Monocacy River at Bridgeport. The level crested at 14.11 feet at 9:30 PM EST. Baptist Road near Bridgeport was flooded. The flooding continued until 1:29 AM EST on May 1st.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Flooding in North Carolina, April 30, 20201 death · $260,000 · 3 events
- Flash Flood and Flooding in New York, April 30, 2020$546,000 · 9 events
- Flash Flooding and Flooding in Pennsylvania, April 30, 2020$235,000 · 5 events
- Strong Wind in New Jersey, April 30, 2020$50,000 · 1 event
- Flooding in Michigan, April 30, 2020$24,000 · 2 events
- Damaging Winds in Idaho, April 30, 202061 kt wind · 19 events
- Strong Wind in New York, April 30, 2020$20,000 · 2 events
- Damaging Winds in Wyoming, April 30, 202059 kt wind · 11 events
- Damaging Winds in North Carolina, April 30, 202054 kt wind · 10 events
- Damaging Winds in Florida, April 30, 2020$3,000 · 57 kt wind · 8 events
- Damaging Winds in South Carolina, April 30, 202065 kt wind · 6 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, April 30, 20206 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 890436, 890258.